Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Caribou, ME

June 22, 2012Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 22, 2012, 12:46 PM EDT for Aroostook County, Maine. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2012, 12:46 PM EDT (16:46 UTC)
Expired
Jun 22, 2012, 1:30 PM EDT
In force
44 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 141 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 4.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS51 KCAR 221646
SVRCAR
MEC003-221730-
/O.NEW.KCAR.SV.W.0004.120622T1646Z-120622T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1246 PM EDT FRI JUN 22 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...VAN BUREN...MADAWASKA...FORT KENT...
  EAGLE LAKE...

* UNTIL 130 PM EDT

* AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.        
  THIS STORM PRODUCED 1/2 INCH HAIL AND WIND GUSTS TO 50 MPH AS IT   
  MOVED THROUGH WALLAGRASS. THIS STORM WAS LOCATED 8 MILES           
  SOUTHEAST OF FORT KENT...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FRENCHVILLE AND LILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4734 6819 4734 6815 4729 6811 4720 6794
      4713 6788 4712 6788 4700 6859 4723 6868
      4731 6847 4729 6845 4730 6840 4735 6839
      4737 6833 4737 6823
TIME...MOT...LOC 1645Z 252DEG 15KT 4718 6846

$$

FITZSIMMONS
2 follow-up statements
684 
WWUS51 KCAR 221722
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
122 PM EDT FRI JUN 22 2012

MEC003-221730-
/O.CON.KCAR.SV.W.0004.000000T0000Z-120622T1730Z/
AROOSTOOK ME-
122 PM EDT FRI JUN 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTH CENTRAL AROOSTOOK COUNTY...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR SAINT AGATHA...OR 10 MILES SOUTH
OF MADAWASKA...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAN
BUREN AND GRAND ISLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4702 6858 4720 6844 4728 6840 4727 6839
      4730 6839 4736 6835 4737 6831 4737 6823
      4734 6819 4734 6815 4729 6811 4720 6794
      4713 6788 4712 6788
TIME...MOT...LOC 1722Z 252DEG 15KT 4723 6824

FITZSIMMONS
502 
WWUS51 KCAR 221731
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
131 PM EDT FRI JUN 22 2012

MEC003-221741-
/O.EXP.KCAR.SV.W.0004.000000T0000Z-120622T1730Z/
AROOSTOOK ME-
131 PM EDT FRI JUN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL AROOSTOOK COUNTY
HAS EXPIRED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND 
THUS HAS BEEN ALLOWED TO EXPIRE. 

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4702 6858 4720 6844 4728 6840 4727 6839
      4730 6839 4736 6835 4737 6831 4737 6823
      4734 6819 4734 6815 4729 6811 4720 6794
      4713 6788 4712 6788
TIME...MOT...LOC 1722Z 252DEG 15KT 4723 6824

$$
PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:41 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 22, 11:41 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1141 AM EDT FRI JUN 22 2012

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTH OF THE REGION TODAY SLOWLY PULLING A COLD
FRONT ACROSS THE STATE LATE TODAY THROUGH TONIGHT. SECONDARY LOW
PRESSURE WILL REDEVELOP IN THE GULF OF MAINE ON SATURDAY AND TRACK
EAST OF THE AREA SATURDAY NIGHT AND SUNDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
1140 AM UPDATE: SKIES ARE MOSTLY SUNNY ACROSS EASTERN AND SOUTHERN
AREAS SO STARTED THE AFTERNOON PARTLY TO MOSTLY SUNNY. A LONG OF
THUNDERSTORMS IS BUILDING OVER WESTERN AROOSTOOK COUNTY. THIS IS
EXPECTED TO EXPAND AND SPREAD EAST BRINGING THUNDERSTORMS WITH
HEAVY DOWNPOURS THIS AFTERNOON...ESPECIALLY ACROSS NORTHERN AND
CENTRAL AREAS.

ORGNL DISC: A LINE OF NOCTURNAL TSTMS IS ABOUT READY TO EXIT E OF
THE FA INTO NB PROV WITHIN THE NEXT HR OR TWO. FOLLOWING THIS WILL
BE A RELATIVE QUIET SPELL FEATURING SCT SHWRS AND ISOLD TSTMS AT
MOST THRU THE MORN HRS. A NEW LN OF SHWRS AND TSTMS WILL FORM
AHEAD OF A SLOW MOVG COLD FRONT FROM QB LATER THIS AFTN OVR WRN
PTNS OF THE FA AND SLOWLY PROPAGATE INTO ERN AREAS BY ERLY EVE.
ALTHOUGH SB CAPE IS FCST TO BE RELATIVELY HI AT ARND 1500-2000
J/KG AT MAX HTG THIS AFTN...LOW 0-6KM BULK SHEAR OF 20 TO 25
KT...RELATIVELY HIGH FZG LVLS SHOULD MSLY LIMIT HAIL AND WIND GUST
POTENTIAL...BUT SLOW BACKWARD CORFIDI VECTORS OF 10 TO 15 KTS LATE
TDY INTO THIS EVE COULD RESULT IN SLOW MOVING OR BACK BUILDING
TSTMS AND POSSIBLE LCLZD FLDG. TSTMS SHOULD DIMINISH TO MSLY SHWRS
LATE TNGT AFTER INSTABILITY FROM MAX DAYTIME HTG IS USED UP. HI
TEMPS TDY WITH LMTD SUNSHINE WILL BE COOLER THAN THE LAST 2
DAYS...BUT STILL AOA NORMAL. OVRNGT LOWS TNGT WILL BE A FEW DEG
COOLER THAN THE PREVIOUS NGT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
WITH THE FRONT STALLED IN THE EASTERN PART OF THE STATE...LOW
PRESSURE WILL FORM ON THE FRONTAL BOUNDARY IN THE GULF OF MAINE
AND TRACK TOWARDS THE BAY OF FUNDY SATURDAY INTO SATURDAY NIGHT.
THE SURFACE BOUNDARY...IN COMBINATION WITH AN UPPER TROUGH
BECOMING NEGATIVELY TILTED AND RATHER SHARP...WILL PROVIDE LIFT
FOR WIDESPREAD RAIN SHOWERS DURING SATURDAY FOR THE ENTIRE FORECAST
AREA. WITH SOME LIMITED AFTERNOON HEATING...SOME THUNDERSTORMS MAY
FORM AS THE UPPER TROUGH MOVES CLOSER TO THE FORECAST AREA AND
LAPSE RATES INCREASE. THE ENTRANCE REGION TO AN H300 JET MAY ALSO
BE AN ENABLING FACTOR FOR PM TSTMS. HIGHS WILL REACH THE LOW TO
MID 70S IN THE FORECAST AREA.

THE UPPER TROUGH SLOWLY CROSSES THE AREA SATURDAY NIGHT AND
INSTABILITY CONTINUES...LEADING TO CONTINUED MENTION OF ISOLATED
THUNDERSTORMS IN THE FORECAST. LOWS WILL BE IN THE MID TO UPPER
50S.  THE UPPER TROUGH WILL CONTINUE TO PROVIDE WEAK INSTABILITY
SUNDAY MORNING AND SLOWLY MOVE EASTWARD OUT OF THE FORECAST AREA
DURING THE AFTERNOON. CLOUD COVER WILL SLOWLY ERODE BY LATE
AFTERNOON...ALLOWING HIGHS TO CLIMB TO THE MID TO UPPER 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UNSETTLED CONDITIONS THROUGH THE PERIOD...
TRANSIENT HIGH PRESSURE MOVES QUICKLY THROUGH THE AREA SUNDAY
NIGHT INTO EARLY MONDAY. LOWS SUNDAY NIGHT WILL BE IN THE LOW TO
MID 50S. AN UPPER SHORTWAVE AND ASSOCIATED SURFACE LOW WILL
RAPIDLY MOVE FROM THE EASTERN GREAT LAKES REGION INTO SOUTHERN NEW
ENGLAND BY MONDAY AFTERNOON. THE SURFACE LOW WILL DEEPEN MONDAY
AND MONDAY NIGHT AS IT MOVES TOWARDS MAINE. VERTICAL MOTIONS
WITH THIS SYSTEM WILL PRODUCE SOME MODERATE RAINFALL MONDAY NIGHT
INTO TUESDAY. THE LOW WILL STALL OVER MAINE BY LATER TUESDAY AND PRODUCE
SHOWERY CONDITIONS INTO THURSDAY. THE GOOD NEWS IS THAT THE
SURFACE FRONT AND ASSOCIATED WARM CONVEYOR BELT IS CURRENTLY
EXPECTED TO MOVE EAST OF THE STATE WITH ITS FEED OF TROPICAL
MOISTURE MOVING NORTHWARD. THIS MEANS THAT THE POTENTIALLY HEAVY RAIN
FOR TUESDAY INTO THURSDAY IS MORE LIKELY TO STRIKE IN THE MARITIMES.
HOWEVER...THE EXACT ORIENTATION OF THE BROAD UPPER LOW CIRCULATION
AND BLOCKING HIGH IN THE ATLANTIC COULD STILL CHANGE. THUS THE
SITUATION WILL BEAR CAREFUL WATCH. THE SHOWERY AND CLOUDY PATTER
WILL PRODUCE HIGHS IN THE UPPER 60S TO LOW 70S AND LOWS IN THE MID
TO UPPER 50S DURING THIS PERIOD.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR TDY...XCPT MVFR CLGS/VSBYS IN HEAVIER SHWRS AND
TSTMS LATER TDY INTO THIS EVE...AND THEN PATCHY TO AREAS OF FOG
LATE TNGT.

SHORT TERM: WIDESPREAD IFR CONDITIONS EARLY SATURDAY WILL LIFT TO
VFR BY AFTERNOON WITH TEMPO IFR IN SHOWERS AND THUNDERSHOWERS. IFR
TO MVFR CONDITIONS RETURN SATURDAY NIGHT AS SHOWERS AND THUNDERSHOWERS
CONTINUE. THE RESIDUAL MOISTURE STARTS SUNDAY IN MVFR...BUT WILL
LIFT TO VFR BY MIDDAY AND STAY VFR UNTIL MONDAY AFTERNOON WHEN
MVFR CONDITIONS MOVE IN FOR BGR AND BHB AND TEMPO THUNDERSTORMS
BECOME POSSIBLE NORTH OF HUL.

&&

.MARINE...
NEAR TERM: NO WIND/WV HDLNS THRU TNGT. VSBYS SHOULD GRADUALLY
LOWER LATER TDY THRU TNGT AS TROP MOISTURE FLOWS NEWRD OVR THE THE
COLD SSTS OF THE GULF OF ME.

SHORT TERM: FOG WILL REMAIN OVER THE WATERS SATURDAY INTO SATURDAY
EVENING BEFORE DRIER AIR PUSHES THE FOG OUT FOR LATER SATURDAY
NIGHT AND SUNDAY. SEAS ARE EXPECTED TO INCREASE LATE MONDAY INTO
TUESDAY AND COULD REACH SMALL CRAFT CRITERIA AS SE WIND GUSTS
REACH OVER 20 KTS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...VJN/MCB
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...VJN
MARINE...VJN/MCW
Hazardous weather outlook, Jun 22, 3:16 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
316 AM EDT FRI JUN 22 2012

MEZ001>006-010-011-015>017-029>032-231100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
316 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS CAPABLE OF HEAVY DOWNPOURS...GUSTY WINDS AND SMALL
HAIL WILL REFORM THIS AFTERNOON AHEAD OF A COLD FRONT MAKING VERY
SLOW EASTWARD PROGRESS FROM QUEBEC. THUNDERSTORMS WILL CONTINUE TO
BE CAPABLE OF PRODUCING THESE ELEMENTS INTO THE EVENING...AFTER
WHICH WITH THE LOSS OF INSTABILITY FROM AFTERNOON MAXIMUM HEATING
SHOULD MOSTLY DIMINISH TO SHOWERS LATE TONIGHT. THE POTENTIAL OF
ANY STORM BECOMING SEVERE IS LOW...BUT SLOWING STORM MOTION AND
POSSIBLE BACK BUILDING THUNDERSTORMS COULD CAUSE LOCALIZED
FLOODING THIS AFTERNOON INTO EARLY EVENING. PLEASE MONITOR FOR
POSSIBLE STATEMENTS AND PERHAPS WARNINGS WITH THESE STORMS LATER
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-231100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
316 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:32 AM EDTAreal Flood AdvisoryCARAroostook3 hr
Jun 22, 1:20 PM EDTSevere Thunderstorm WarningCARAroostook40 min
Jun 22, 2:06 PM EDTSevere Thunderstorm WarningCARAroostook54 min
Jun 22, 3:43 PM EDTSevere Thunderstorm WarningCARAroostook47 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.